Advertisement
Family health

Can Antibiotics Cause Constipation? What You Should Know

Taking antibiotics to treat a bacterial infection can sometimes do a number on the gut. Here’s how to keep things moving right along

Can Antibiotics Cause Constipation? What You Should Know

iStock

It's no fun having a sick kiddo. When your child has a bacterial infection, the pediatrician may prescribe antibiotics. Even though antibiotics knock out the pathogenic bacteria, they can also lead to GI upset: nausea, cramping, diarrhea, and even constipation.

Here's why and how you can help your child feel better fast.

Can antibiotics cause constipation?

It's more common to experience diarrhea while taking antibiotics than constipation, but it certainly can happen.

The digestive tract houses the gut microbiome—colonies of beneficial bacteria that keep our immune and gastrointestinal systems functioning correctly. When we get a bacterial infection, antibiotics kill that bacteria, as well as good bacteria.

"When you give an antibiotic, it doesn't discern or differentiate, so it does sometimes destroy the good bacteria, along with the bad bacteria," says Samantha Butzke, M.D., a pediatric gastroenterologist at Gastro Health in Annapolis, Maryland.

In addition, antibiotics can slow down bowel movements and make poop harder, says Jennifer Bourgeois, Pharm.D, a pharmacist and functional health expert based in Texas.

But the antibiotics may be a scapegoat for the constipation, says Brent Keith, M.D., a pediatric gastroenterologist at GI Alliance in Plano, Texas. Adequate hydration is crucial in preventing constipation for everyone. So if a kid is dehydrated while they're sick because of fever, vomiting or just not drinking enough liquids, that may be more to blame for the constipation than the meds, Keith says.

Advertisement

We've all heard the recommendation to drink more liquids when sick. That's because the body retains fluid when ill due to inflammation. Less fluid in our poop can lead to constipation, Keith explains.

"If the patient is more dehydrated than normal, the stool may be harder and less frequent," Keith says.

young girl clutching her stomach in pain iStock

What helps constipation from antibiotics?

You guessed it: Hydration is number one. It helps keep the body healthy and keeps the digestive tract running smoothly.

Exercise or some form of movement is good for, well, bowel movements. Moving the body helps the digestion process. Babies who are constipated can benefit from having their legs "bicycled" while lying on their backs.

Can you take a laxative while taking antibiotics?

"A laxative is going to be a short-term solution," Bourgeois says. "The cause of the constipation is the disruption in the microbiome. So as a root-cause approach, we want to target our solution based on what's causing it."

Advertisement

Butzke and Bourgeois recommend giving kids probiotics when on antibiotics to help rebalance the microbiome and prevent constipation (or diarrhea).

"It's helping to replace the good bacteria in the gut that the antibiotic could kill," Bourgeois says.

Bourgeois says to look for a multi-strain children's probiotic supplement with a high concentration of probiotics. Some of the good bacteria will be damaged as they move through the stomach, so a higher concentration will ensure more of them get to the gut.

What foods are good for your gut after antibiotics?

To keep the gut in check, eat foods rich in fiber and probiotics.

Good sources of fiber are fruits, vegetables and whole grains such as brown rice and oats. Probiotic foods include fermented foods like yogurt, kefir, sauerkraut, kimchi and kombucha.

Advertisement

Bourgeois also recommends bone broth. "It's really rich in nutrients," she says. "It's very supportive of gut health, really supportive of the lining of the gut."

And drink lots of water. "Water will help make the poop soft," Butzke says. "If their poop is hard, it's going to have a harder time passing. If the poop is nice and soft, it's going to be a lot easier."

doctor holding a crying baby iStock

FAQs

Can I shorten the course of antibiotics if my child starts to feel better?

"If you're on antibiotics, make sure to finish the course that the doctor prescribes," Butzke says.

While some research suggests it may be OK to stop taking antibiotics early, conventional medical advice is to take the entire course. Shortening antibiotic dosage may not completely kill bacteria and cause the bacterial infection to recur, which could lead to patients becoming resistant to antibiotics.

Are some kids more at risk for constipation than others?

Children who are on certain medications, including proton pump inhibitors and some steroids, have a higher risk of constipation in general, Butzke says. She adds that kids who don't get much exercise, either due to a more sedentary lifestyle or a health condition, are also more at risk.

Advertisement

Eating too much dairy also increases the risk. If your kiddo loves dairy products and has issues with constipation, try cutting the cheese back a bit.

"I usually tell the parents to limit the dairy to 16 ounces, max 24 ounces, per day," Butzke says.

Experts

This article was originally published on Apr 16, 2024

Weekly Newsletter

Keep up with your baby's development, get the latest parenting content and receive special offers from our partners

I understand that I may withdraw my consent at any time.

This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.

Advertisement
Advertisement